Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 76, NWS Tucson, AZ

August 10, 2006Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 10, 2006, 6:55 PM MST for Pinal County, Arizona. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2006, 6:55 PM MST (01:55 UTC)
Expired
Aug 10, 2006, 7:30 PM MST
In force
35 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 84 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.9 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2006-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2006-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
719 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
2277 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 110158
FFWTWC
AZC021-110330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
655 PM MST THU AUG 10 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

* UNTIL 830 PM MST

* AT 648 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A STRONG THUNDERSTORM GENERATING VERY HEAVY RAINFALL ALONG
  HIGHWAY 79 BETWEEN FLORENCE AND ORACLE JUNCTION. THE STORM WAS
  NEARLY STATIONARY.

* THE STORM PRODUCING FLASH FLOODING IS OTHERWISE EXPECTED TO 
  REMAIN OVER MAINLY RURAL AREAS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
WASHES AND STREAMS...HIGHWAYS...AND ROADS AS WELL AS OTHER DRAINAGE 
AREAS AND LOW LYING SPOTS.

LAT...LON 3258 11126 3261 11084 3289 11085 3285 11129

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WGUS75 KTWC 110216
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
715 PM MST THU AUG 10 2006

AZC021-110330-
PINAL AZ-
715 PM MST THU AUG 10 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MST FOR
SOUTH CENTRAL PINAL COUNTY...

AT 715 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN ALONG HIGHWAY 79 
BETWEEN FLORENCE AND ORACLE JUNCTION. THE STORM WAS NEARLY 
STATIONARY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
WASHES AND STREAMS...HIGHWAYS...AND ROADS AS WELL AS OTHER DRAINAGE 
AREAS AND LOW LYING SPOTS.

LAT...LON 3258 11126 3261 11084 3289 11085 3285 11129

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 110259
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
758 PM MST THU AUG 10 2006

AZC021-110308-
PINAL AZ-
758 PM MST THU AUG 10 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL PINAL
COUNTY...

AT 755 PM MST...RAINFALL HAD ENDED ACROSS SOUTH CENTRAL PINAL 
COUNTY. SOME FLOW IN NORMALLY DRY WASHES WILL CONTINUE INTO THE 
EVENING HOURS.

LAT...LON 3258 11126 3261 11084 3289 11085 3285 11129

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:22 PM MST, 4 hours 33 minutes earlier.

Area forecast discussion, Aug 10, 2:22 PM MST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
222 PM MST THU AUG 10 2006

.SYNOPSIS...AN ACTIVE PATTERN WILL CONTINUE INTO FRIDAY AS SOUTHEAST
ARIZONA RESIDES IN A MOIST AND UNSTABLE ATMOSPHERE. A LOW PRESSURE
TROUGH MOVING OVER THE WEST COAST WILL TURN THE FLOW MORE WESTERLY
BEGINNING FRIDAY NIGHT. THIS WILL SLIGHTLY LOWER THUNDERSTORM
CHANCES OVER THE WEEKEND AND INTO NEXT WEEK. HIGH TEMPERATURES WILL
SEE LITTLE DAY-TO-DAY FLUCTUATIONS AND GENERALLY BE NEAR CLIMATIC
NORMALS FOR AUGUST.

&&

.DISCUSSION...WELL...AS OF THIS WRITING...WE ARE CURRENTLY IN THE
WAITING GAME AS ATMOSPHERE IS RIPE TO EXPLODE IN STRONG
THUNDERSTORMS WITH MAIN THREAT FROM THEM BEING HAIL AND VERY HEAVY
RAIN. MORNING TUCSON SOUNDING SHOWED VERY LITTLE WIND IN THE COLUMN
WHICH WILL RESULT IN SLOW MOVING STORMS. HAD ONE BIG STORM DEVELOP
NEAR SONOITA EARLIER THIS AFTERNOON...BUT FOR NO STORM IT THAT
EXCITING. WITH HIGH PRECIPITABLE WATER VALUES IN PLACE AND AN
UNSTABLE UNSTABLE ATMOSPHERE IN PLACE YOU HAVE THE RECIPE FOR WET
MICROBURSTS THUNDERSTORMS WITH POTENTIAL OF HAIL AND HEAVY RAIN WITH
AMOUNTS BETWEEN 1-2...SOME LOCALLY HIGHER. ADDITIONALLY TO ADD TO
THE RECIPE MIX WE HAVE A DEFORMATION ZONE OVERHEAD...AND AN UPPER
LEVEL DISTURBANCE IN WESTERN CHIHUAHUA MEXICO MOVING TOWARD SOUTHERN
ARIZONA...WITH ARRIVAL TONIGHT. THE MORNING MODELS DID NOT
INITIALIZE THIS FEATURE VERY WELL AND THUS THE RESULTANT QPF/POP
FORECASTS ARE LOW. WITH CURRENT WET CONDITIONS IN PLACE AND
POTENTIAL FOR GREATER AREAL COVERAGE OF HEAVY RAIN...WE ISSUE A
FLASH FLOOD WATCH FOR MOST OF SOUTHEAST ARIZONA UNTIL 10 PM THIS
EVENING. WILL SEE SOME LINGERING SHOWERS OVERNIGHT.

FRIDAY ACTIVITY WILL BE DEPENDENT ON AMOUNT OF ACTIVITY OCCURS
TONIGHT. WILL THUS KEEP STANDARD MONSOON FORECAST IN PLACE. STARTING
FRIDAY NIGHT AND CONTINUING INTO NEXT WEEK...WILL SEE THE UPPER
LEVEL TROF OVER THE WEST COAST DEEPEN A BIT AND INCREASE DRIER
SOUTHWEST FLOW ALOFT ACROSS THE AREA AND KEEP THUNDERSTORM ACTIVITY
TO AREAS FROM TUCSON EAST...ESPECIALLY STARTING LATE WEEKEND AND
CONTINUING INTO EARLY NEXT WEEK. ALTHOUGH IT WILL BE DRYING OUT A
BIT DOESNT MEAN WILL BE HEATING UP...THANKS TO THE UPPER TROF. WILL
KEEP TEMPERATURES NEAR SEASONAL NORMALS.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 10 PM MST
 FOR PUBLIC ZONES 29>35.
&&

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 10, 1:01 PM MST, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
101 PM MST THU AUG 10 2006

AZZ029>035-111400-
SOUTHEAST PINAL COUNTY-UPPER GILA RIVER VALLEY-
WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
101 PM MST THU AUG 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

...FLASH FLOOD WATCH IN EFFECT UNTIL 1000 PM MST THIS EVENING...

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE COMBINATION OF A VERY MOIST AND UNSTABLE ATMOSPHERE ACROSS
ALL OF SOUTHEAST ARIZONA AND LIGHT WINDS ALOFT WILL RESULT IN VERY
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAIN. THE MAJOR THREAT
FROM THESE STORMS WILL BE WET MICROBURSTS...WITH THE POTENTIAL FOR
RAINFALL AMOUNTS OF 1.00 TO 2.00 INCHES AND LOCALLY HIGHER...RESULTING
IN FLASH FLOODING. IN ADDITION TO THE HEAVY RAINFALL...LARGE HAIL
IS ALSO POSSIBLE.

A DISTURBANCE OVER SOUTHERN CHIHUAHUA MEXICO WILL CONTINUE TO PUSH
NORTHWEST TODAY...INTO SOUTHEAST ARIZONA BY LATE THIS AFTERNOON.
THIS DISTURBANCE WILL ENHANCE THUNDERSTORM ACTIVITY THIS
EVENING...INCREASING THE THREAT OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ALTHOUGH THE ATMOSPHERE WILL CONTINUE TO DRY OUT SLIGHTLY FROM THE
WEST...THE WEATHER WILL REMAIN RELATIVELY ACTIVE WITH DAY TO  DAY
VARIABILITY OF THUNDERSTORM COVERAGE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 12:01 PM MSTFlash Flood WarningTWCGraham59 min
Aug 11, 12:30 PM MSTSevere Thunderstorm WarningTWCCochise45 min
Aug 11, 12:46 PM MSTFlash Flood WarningTWCCochise59 min
Aug 11, 12:54 PM MSTSevere Thunderstorm WarningTWCCochise51 min
Aug 11, 1:08 PM MSTFlash Flood WarningTWCCochise67 min
Aug 11, 1:54 PM MSTFlash Flood WarningTWCCochise2 hr
Aug 11, 2:58 PM MSTSevere Thunderstorm WarningTWCCochise47 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.